The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Lactic Acidosis in Africans Receiving HAART
By Carol A. Kemper, MD
This article originally appeared in the August 2007 issue of Infectious Disease Alert. It was written by Carol A. Kemper, MD, and edited by Connie Price, MD. Both Dr. Kemper and Dr. Price report no financial relationships relevant to this field of study.
Source: Bolhaar MG and Karstaedt AS. A high incidence of lactic acidosis and symptomatic hyperlactatemia in women receiving highly active antiretroviral therapy in Soweto, South Africa. Clin Infect Dis. 2007;45:254-260.
Nucleoside reverse transcriptase use in persons with HIV infection has been associated with elevated lactic acid levels and lactic acidosis, presumably related to mitochondrial toxicity. Although first described in 1990 in persons receiving didanosine, symptomatic hyperlactatemia and lactic acidosis is more commonly associated with the use of stavudine, especially when combined with didanosine. Mortality of 30%-100% has been reported in persons developing lactic acidosis from antiretroviral use.
In a retrospective cohort analysis, these authors identified the incidence and risk factors for symptomatic hyperlactatemia and lactic acidosis in 1735 HIV+ adults receiving highly active antiretroviral therapy (HAART) in Soweto, South Africa in 2004-2006. (Drugs such as abacavir and tenofovir were not available at that time). Most of the patients were treatment naïve. Only patients with confirmed elevations > 4.5 mmol/L were included in the analysis. Lactate levels were not routinely performed but only at the discretion of the treating clinician when symptoms suggested possible toxicity.
The overall incidence of symptomatic hyperlactatemia and lactic acidosis was 30.8 cases per 1000 patients years of HAART therapy. One of the 2 syndromes was found in 1 of every 18 women (5%) and 1 of every 80 men (1.2%). With 23-months of observation, 23 patients experienced lactic acidosis, including 22 women (one pregnant) and one man. The mortality rate was 30.4%, despite supportive care and discontinuation of HIV treatment (at the lower end of that described in published reports). Presenting symptoms included nausea, vomiting, abdominal pain (87%), weight loss (74%), and dyspnea (56%). Twenty-two of the patients were receiving stavudine (at the standard dose), including one who received stavudine and didanosine in combination.
Forty-four persons, including 37 women, developed symptomatic hyperlactatemia; thus, 1of every 30 women and 1 of every 92 men developed symptomatic hyperlactatemia during HAART therapy. All 44 patients were receiving stavudine, including 3 who took it with didanosine. The most common symptoms were weight loss (75%) and anorexia (61%). None of these patients died.
Therapy was interrupted in all of the patients identified. In most cases, therapy was reinitiated, switching to zidovudine, none of whom relapsed.
In addition to the use of stavudine with or without didanosine, 2 risk factors for lactic acidosis and symptoms hyperlactatemia were identified. A longer duration of use was associated with a greater risk of toxicity. The mean duration of stavudine use before developing lactic acidosis was 34 weeks (range 17 to 76 weeks). In addition, a BMI ≥ 30 at baseline appeared to be a significant risk factor, and was found in 24% of patients initiating HAART. BMI data, available for 19 of the 23 patients who developed lactic acidosis, indicated that 8 (35%) of these patients were considered obese with a BMI ≥ 30, and 5 (22%) were overweight with a BMI of 25-30. None were underweight. Similar findings were observed for patients who developed symptomatic hyperlactatemia.
This study summarizes the risk of lactic acidosis in South Africans initiating HAART, especially in women (16.1 cases per 1000 patient years), all but one of whom received stavudine. The lack of consistent definition of lactic acidosis in the literature causes some confusion, and renders it difficult to directly compare this with other data. In addition, because lactic acid levels were not prospectively collected on a routine basis in these patients, the incidence of hyperlactatemia or lactic acidosis may be underestimated. It would be useful to better understand the risk of progression from asymptomatic elevations of lactic acid to the development of symptomatic or fatal complications.